Mississippi, 2016Hail and Damaging Winds in Mississippi, June 17, 2016
June 17, 2016 · NWS MEG · 8 events in 6 counties and zones
An upper level disturbance passed through eastern portions of the Midsouth on June 17th. Severe storms developed in the early afternoon hours across North Mississippi producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance passed through eastern portions of the Midsouth on June 17th. Severe storms developed in the early afternoon hours across North Mississippi producing damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 17, 9:37 AM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 17, 9:37 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1037 AM CDT FRI JUN 17 2016
.UPDATE...
Have updated the HWO and related graphic to reflect the
highlighted threat of strong to severe thunderstorms. Short term
models develop thunderstorms this afternoon, mainly across north
Mississippi and adjacent east Arkansas. If thunderstorms can
cluster then a cold pool may develop leading to more widespread
damaging wind. The threat of damaging winds with this scenario is
increased across the southern third of our forecast area roughly
from Tunica to Iuka.
Heat advisories look good at this time.
belles
&&
.PREV DISCUSSION... /issued 617 AM CDT FRI JUN 17 2016/
DISCUSSION... /issued 407 AM CDT FRI JUN 17 2016/
A slight moderation in the heat for portions of the Midsouth east
and north of the Memphis metro today, as lower dewpoints spread in
behind a weak backdoor cold front.
At 3 AM CDT, this cold front had passed through Paris, TN, with
upstream dewpoints in the lower and mid 60s over the western Ohio
River Valley. These lower dewpoints will trail the initial frontal
wind shift up to 100 miles or so as it continues south today,
leaving north MS, eastern AR and the Memphis metro with heat
indices near or above 105. Will need to watch for near-frontal
dewpoint pooling over northwest MS this afternoon, which could
drive heat indices near 110 (Excessive Heat Warning criteria).
Relief from the high dewpoints will prevail areawide for the
weekend. While still hot, and with above normal temps, heat
indices should prevail below advisory levels.
A broad east/west oriented upper level ridge will prevail over the
southern half of the contiguous US on Monday. Thereafter, GFS and
ECMWF models depict significant height falls over eastern Canada
and the Great Lakes. For the Midsouth, upper level flow will
become northwesterly and strengthen. A surface cold frontal
passage will bring some midweek heat relief as well as a chance
for thunderstorms.
Beyond midweek, GFS and ECMWF begin to show large differences with
respect to the upper pattern. The GFS shows continuing north/northwest
flow aloft, while the ECMWF shows a 597dm 500mb ridge centered over
Texas, building east into the lower MS River Valley. Have continued
with a model blend in the outer extended, but with lower than
normal forecast confidence.
PWB
&&
.AVIATION...
12Z Taf Set
Flight categories are expected to be largely VFR during the 12z
TAF period...except some brief MVFR visibility reductions with
expected thunderstorms. Scattered showers and thunderstorms will
occur this afternoon south and west of KJBR to KTUP line. Have
added tempo groups for best timing of thunderstorms for KMEM,
KMKL, and KJBR. Winds will generally be light turning from the
west to the north and eventually northeast behind the front.
KRM
&&
.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT this evening for Crittenden-Cross-
Lee AR-Phillips-St. Francis.
MO...None.
MS...Heat Advisory until 7 PM CDT this evening for Benton MS-Calhoun-
Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
Tippah-Tunica-Union-Yalobusha.
TN...Heat Advisory until 7 PM CDT this evening for Fayette-Shelby.
&&Hazardous weather outlook, Jun 17, 9:20 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1020 AM CDT FRI JUN 17 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181015-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1020 AM CDT FRI JUN 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS HEAT INDICES WILL PREVAIL THROUGH LATE AFTERNOON...
ROUGHLY SOUTHWEST OF A BOONEVILLE MISSISSIPPI TO MEMPHIS TO
HARRISBURG ARKANSAS LINE.
THERE IS A THREAT OF STRONG TO SEVERE THUNDERSTORMS THROUGH EARLY
EVENING...SOUTH OF A LINE FROM FORREST CITY ARKANSAS TO MEMPHIS TO
SAVANNAH TENNESSEE. DAMAGING WINDS AND LOCALIZED FLASH FLOODING ARE
THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
JEB
Thunderstorm Wind, Lee
- When
- June 17, 11:25 AM CST to 11:35 AM CST
- Where
- Lee County, 2.23 mi N of Baldwyn to Baldwyn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.532, -88.627
Some trees and and limbs down in Baldwyn.
Thunderstorm Wind, Tishomingo
- When
- June 17, 12:00 PM CST to 12:10 PM CST
- Where
- Tishomingo County, 1.53 mi NNW of Tishomingo Co Arpt to Belmont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.521, -88.209
Large tree down in Belmont.
Thunderstorm Wind, Pontotoc
- When
- June 17, 12:10 PM CST to 12:20 PM CST
- Where
- Pontotoc County, 0.18 mi WSW of Hurricane to 2.44 mi SSE of Thaxton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.349, -89.153
Trees and power lines down along Bray and White roads in the Thaxton area.
Hail, Pontotoc
- When
- June 17, 12:15 PM CST to 12:20 PM CST
- Where
- Pontotoc County, Pontotoc
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.250, -89.000
Nickel to quarter size in Pontotoc.
Thunderstorm Wind, Prentiss
- When
- June 17, 12:20 PM CST to 12:30 PM CST
- Where
- Prentiss County, 3.3 mi N of Booneville to Booneville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.698, -88.552
Trees and powerlines down in Booneville.
Hail, Lafayette
- When
- June 17, 12:21 PM CST to 12:25 PM CST
- Where
- Lafayette County, 0.28 mi ENE of Oxford
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.372, -89.516
Nickel to nearly quarter size hail in Oxford.
Hail, Prentiss
- When
- June 17, 12:24 PM CST to 12:30 PM CST
- Where
- Prentiss County, Booneville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.650, -88.550
Two reports of quarter size hail in Booneville.
Thunderstorm Wind, Monroe
- When
- June 17, 1:05 PM CST to 1:15 PM CST
- Where
- Monroe County, Amory to 2.02 mi ESE of Amory
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.980, -88.500
Large pecan tree down in Amory.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, June 17 to 18, 20162 deaths · 8 injured · 2 events
- Hail and Damaging Winds in Georgia, June 17, 20161 death · $583,000 · 1 in hail · 43 events
- Hail and Damaging Winds in Mississippi, June 17, 20161 injured · $666,000 · 1.75 in hail · 58 events
- Flash Flooding and Flood in Nebraska, June 17 to 18, 2016$2.4 million · 1.75 in hail · 16 events
- Flash Flooding and Hail in Minnesota, June 17 to 18, 2016$310,000 · 1.75 in hail · 43 events
- Flash Flooding and Hail in North Dakota, June 17, 2016$107,000 · 2.75 in hail · 41 events
- Damaging Winds in Arkansas, June 17, 2016$338,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, June 17, 20162 injured · 1 in hail · 52 events
- Flash Flooding and Hail in Minnesota, June 17, 2016$54,000 · 1.5 in hail · 30 events
- Damaging Winds in Alabama, June 17, 2016$97,000 · 61 kt wind · 15 events
- Damaging Winds in South Carolina, June 17, 2016$83,000 · 74 kt wind · 14 events
- Flash Flooding and Hail in South Dakota, June 17, 2016$50,000 · 1.75 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637916, 637917, 637927, 637936, 637937, 637943, 637946, 637948.